Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 16, NWS Tucson, AZ

June 29, 2015Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 29, 2015, 5:00 PM MST for Pima County, Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2015, 5:00 PM MST (00:00 UTC)
Expired
Jun 29, 2015, 5:45 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 105 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2869 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS55 KTWC 300000
SVRTWC
AZC019-021-300045-
/O.NEW.KTWC.SV.W.0016.150630T0000Z-150630T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
500 PM MST MON JUN 29 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA...
  NORTH CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 545 PM MST

* AT 457 PM MST...DOPPLER RADAR CONTINUES TO INDICATE A SEVERE 
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
  WINDS IN EXCESS OF 60 MPH. BLOWING DUST MAY BE A POSSIBILITY ALONG 
  THE OUTFLOW OF THIS STORM. THIS STORM WAS LOCATED NEAR SILVER 
  BELL...AND MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AVRA VALLEY...SILVER BELL...SIL NAGGIA AND QUEENS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3225 11202 3271 11177 3235 11133 3216 11144
TIME...MOT...LOC 2357Z 112DEG 12KT 3232 11149 

$$

RH
2 follow-up statements
703 
WWUS55 KTWC 300025
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
525 PM MST MON JUN 29 2015

AZC019-021-300045-
/O.CON.KTWC.SV.W.0016.000000T0000Z-150630T0045Z/
PINAL AZ-PIMA AZ-
525 PM MST MON JUN 29 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR SOUTHWESTERN PINAL AND NORTH CENTRAL PIMA COUNTIES...

AT 521 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...HEAVY RAIN AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. BLOWING DUST MAY BE A 
POSSIBILITY ALONG THE OUTFLOW OF THIS STORM. THIS STORM WAS LOCATED 
8 MILES EAST OF NORTH KOMELIK...MOVING NORTHWEST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3261 11183 3245 11151 3221 11157 3231 11199
TIME...MOT...LOC 0021Z 113DEG 21KT 3247 11181 

$$

RH
938 
WWUS55 KTWC 300045
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST MON JUN 29 2015

AZC019-021-300054-
/O.EXP.KTWC.SV.W.0016.000000T0000Z-150630T0045Z/
PINAL AZ-PIMA AZ-
545 PM MST MON JUN 29 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PINAL AND NORTH
CENTRAL PIMA COUNTIES WILL EXPIRE AT 545 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3261 11183 3245 11151 3221 11157 3231 11199
TIME...MOT...LOC 0036Z 112DEG 12KT 3247 11181 

$$

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:05 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 29, 3:05 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST MON JUN 29 2015

.SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL
REMAIN CLOSE TO SEASONAL NORMALS INTO THIS HOLIDAY WEEKEND.

&&

.DISCUSSION...KEMX WSR-88D DETECTED A CLUSTER OF STRONG
THUNDERSTORMS SW OF TUCSON IN THE VICINITY OF KITT PEAK AT THIS
TIME. OTHER ISOLATED TO SCATTERED THUNDERSTORMS WERE OCCURRING
ACROSS MUCH OF SE ARIZONA EXCEPT ERN COCHISE COUNTY AND WRN PIMA
COUNTY. MOVEMENT OF THESE THUNDERSTORMS WAS GENERALLY WEST AROUND
15-20 KTS. THE CLUSTER OF THUNDERSTORMS SOUTHWEST OF TUCSON WILL
CONTINUE TO MOVE INTO THE TOHONO O'ODHAM NATION AND EVENTUALLY WRN
PIMA COUNTY. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND HAIL. EXPECT THE BULK OF SHOWERS AND THUNDERSTORMS
TO END AROUND 10 PM TO MIDNIGHT THIS EVENING. HOWEVER...HAVE
MAINTAINED A CHANCE OF SHOWERS/TSTMS MAINLY NEAR THE NEW MEXICO
BORDER LATE TONIGHT AND EARLY TUE MORNING.

THEREAFTER...STRONG HIGH PRESSURE ALOFT WILL BE CENTERED GENERALLY
OVER THE GREAT BASIN TUE-FRI. AMPLE MOISTURE IN COMBINATION WITH A
CONTINUED ELY FLOW REGIME WILL MAINTAIN THE DAILY CYCLE OF MAINLY OF
AFTERNOON AND EVENING SHOWERS/TSTMS. 29/12Z GFS/ECMWF REMAINED
SIMILAR VERSUS PREVIOUS SOLUTIONS WITH MOVING THE UPPER HIGH CLOSER
TO THE FOUR CORNERS REGION SAT...THEN EWD INTO NERN NEW MEXICO BY
NEXT MON. THIS POSITION MAY ENHANCE SHOWER/TSTM COVERAGE IN RESPONSE
TO A DEEPER SELY FLOW REGIME. HAVE NOTED THAT THE GFS DEPICTED A
WEAK UPPER LOW TO MOVE NWWD FROM SONORA INTO THE LOWER COLORADO
RIVER VALLEY SUN-MON. IF THIS FEATURE IS REALITY...SHOWER/TSTM
ACTIVITY WOULD BE INCREASED...PARTICULARLY ACROSS WRN SECTIONS. WILL
DEFER TO SUBSEQUENT SOLUTIONS FOR CONTINUITY BEFORE MAKING
SIGNIFICANT UPWARD POP ADJUSTMENTS.

HIGH TEMPS WILL GENERALLY REMAIN WITHIN A FEW DEGS OF NORMAL INTO
THIS WEEKEND.

&&

.AVIATION...VALID THRU 01/00Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA WILL OCCUR THIS EVENING. THE
BULK OF THESE SHOWERS AND THUNDERSTORMS WILL BE WEST OF KTUS.
HOWEVER...ISOLATED TO SCATTERED -TSRA/-SHRA WILL OCCUR ELSEWHERE.
BRIEF WIND GUSTS MAINLY OF 40-45 KTS MAY OCCUR WITH THE STRONGER
TSRA. EXPECT -TSRA/-SHRA TO MOSTLY END BY 30/06Z...ALTHOUGH A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MAINLY NEAR THE
NEW MEXICO BORDER INTO TUESDAY MORNING. ISOLATED TO SCATTERED
-TSRA/-SHRA WILL RETURN TUESDAY AFTERNOON. OTHERWISE...CLOUD DECKS
WILL GENERALLY BE AT OR ABOVE 10K FT AGL AND SURFACE WIND WILL BE
LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST
ARIZONA THIS EVENING. THE FAVORED AREA FOR THIS ACTIVITY WILL BE
ACROSS WESTERN AND CENTRAL PIMA COUNTY WEST OF TUCSON. MEANWHILE...
THE LEAST FAVORABLE AREA FOR THUNDERSTORMS TO OCCUR WILL BE ACROSS
THE SOUTHEAST QUARTER OF COCHISE COUNTY. THE BULK OF THUNDERSTORMS
WILL END AROUND MIDNIGHT...ALTHOUGH A CHANCE OF THUNDERSTORMS WILL
CONTINUE NEAR THE NEW MEXICO BORDER INTO EARLY TUESDAY MORNING.
THEREAFTER...ADEQUATE MOISTURE AND A FAVORABLE FLOW PATTERN WILL
PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TUESDAY INTO THE UPCOMING HOLIDAY WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Jun 29, 1:26 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
126 PM MST MON JUN 29 2015

AZZ503-504-513-292115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
126 PM MST MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND SANTA CRUZ
COUNTIES UNTIL 215 PM MST...

AT 123 PM MST...DOPPLER RADAR WAS TRACKING A GROUP OF THUNDERSTORMS
OVER WESTERN SANTA CRUZ COUNTY WITH THE INDIVIDUAL STORMS MOVING TO
THE WEST AT 10 TO 15 MPH. A STRONGER STORM WAS LOCATED NEAR
TUBAC.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS WITH A
PERIOD OF HEAVY RAIN DIRECTLY UNDER THE STORMS. WATCH FOR STRONG
WINDS AND BLOWING DUST ALONG INTERSTATE 19 SOUTH OF AMADO.

LOCATIONS IMPACTED INCLUDE...
NOGALES...GREEN VALLEY...RIO RICO NORTHEAST...TUMACACORI-CARMEN...RIO
RICO SOUTHEAST...RIO RICO NORTHWEST...RIO RICO SOUTHWEST...TUBAC...
PATAGONIA...PATAGONIA LAKE...LOCHIEL...KINO SPRINGS...TUMACACORI...
RUBY...MADERA CANYON...RIO RICO...PENA BLANCA LAKE...ARIVACA LAKE...
AMADO AND ARIVACA JUNCTION.

LAT...LON 3141 11133 3187 11132 3179 11085 3133 11055
      3133 11108
TIME...MOT...LOC 2023Z 093DEG 8KT 3165 11095

CERNIGLIA
Special weather statement, Jun 29, 2:09 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
209 PM MST MON JUN 29 2015

AZZ502>504-515-292145-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
209 PM MST MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM
MST...

AT 207 PM MST...DOPPLER RADAR WAS TRACKING A GROUP OF STRONG
THUNDERSTORMS NEAR STATE ROUTE 286 AND THE BOBOQUIVARI
MOUNTAINS...MOVING WEST ABOUT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS WITH
A PERIOD OF HEAVY RAIN DIRECTLY UNDER THE STORMS.

LOCATIONS IMPACTED INCLUDE...
SELLS...KITT PEAK...THREE POINTS...FRESNAL CANYON...ARTESA...PAN
TAK...SAN ISIDRO...TOPAWA...LITTLE TUCSON AND SOUTH KOMELIK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3200 11123 3168 11134 3167 11184 3190 11186
      3210 11173
TIME...MOT...LOC 2107Z 093DEG 11KT 3180 11157

CERNIGLIA
Special weather statement, Jun 29, 3:17 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST MON JUN 29 2015

AZZ504>506-514-292300-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-SANTA
CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-
317 PM MST MON JUN 29 2015

AT 315 PM MST...A STRONG THUNDERSTORM WAS OVER ORACLE JUNCTION...
MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH...BRIEF PERIODS OF HEAVY RAIN AND PEA SIZE
HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORO VALLEY...MARANA...TORTOLITA...SADDLEBROOKE...CATALINA...ORACLE
JUNCTION...BIOSPHERE 2 AND DOVE MOUNTAIN.

LAT...LON 3265 11084 3247 11082 3239 11119 3266 11126
TIME...MOT...LOC 2215Z 083DEG 7KT 3256 11092

RH
Local storm report, Jun 29, 4:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             5 W SAHUARITA           31.96N 111.04W
06/29/2015  M1.75 INCH       PIMA               AZ   PUBLIC

            MARBLE TO GOLF BALL SIZE HAIL IN TWO WAVES. STRONG
            NORTH WIND. HAIL DAMAGE TO RV

&&

EVENT NUMBER TWC1500013

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:25 PM MSTSpecial Weather StatementTWC50 min
Jun 29, 5:44 PM MSTSpecial Weather StatementTWCPima31 min
Jun 29, 5:57 PM MSTSpecial Weather StatementTWC48 min
Jun 29, 6:10 PM MSTBlowing Dust AdvisoryTWCPima, Pinal110 min
Jun 30, 2:49 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jun 30, 3:42 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Jun 30, 3:55 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Jun 30, 4:31 PM MSTSpecial Weather StatementTWC44 min
Jun 30, 4:38 PM MSTSevere Thunderstorm WarningTWCPinal37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.